Nephrology Question 13

A 62 year old woman is in the ICU with septic shock and GI bleeding. She develops acute renal failure and is started on continous veno-venous hemodialysis (CVVHD) with regional citrate anticoagulation. Blood flow rate is 100 cc/min and dialysate flow rate is 2000 ml/hour. The bicarbonate rises to 36 mmol/L, forcing the respiratory therapist to hypoventilate the patient in order to normalize the serum pH.

How would you lower the serum HCO3 concentration? Why does this work?

(HINT: use the words “hemofiltration” and “convection” in your answer)

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!